South Dakota, 2025Hail and Damaging Winds in South Dakota, June 2, 2025
June 2, 2025 · NWS FSD · 11 events in 2 counties and zones
Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail. Drier air and advancing cold pools later in development produced spotty damaging winds. High moisture content and slowly progressing storms also produced some locally heavy rainfall with rates briefly from 3 to 5 inches per hour.
A particularly intense and long-lived supercell developed near Vermillion and tracked southeast, generating hail up to golf ball size and a swath of damaging winds along Burbank Road up to 85 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 4:11 PM CST, 9 minutes earlier. Its key messages:
- Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph.
- Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low.
Area forecast discussion, Jun 2, 4:11 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
511 PM CDT Mon Jun 2 2025
.KEY MESSAGES...
- Thunderstorms will develop from southwest to northeast late
this afternoon into the evening. Weak shear and moderate
instability should lead towards a few storms producing hail as
large as ping pong balls and wind gusts to 65 mph.
- Locally heavy rainfall is likely as well with a few stripes
of 2- 5". Most locations south of a Wagner to Sioux Falls to
Marshall MN line should receive 0.50" with the better chances
for 1-2" south of a Yankton to Jackson MN line.
- Could see a brief return of Canadian wildfire smoke behind
today's cold frontal passage. Minor deterioration in
visibility and air quality will be possible during the late
evening hours mainly across southeastern South Dakota and
portions of southwestern MN.
- Temperatures return to seasonal normals for the remainder of
the week into the weekend, with some potential for scattered
(20-40% chance) diurnal showers/thunderstorms each day.
Currently the severe threat during this times looks low.
&&
.UPDATE...
Issued at 503 PM CDT Mon Jun 2 2025
Storms have developed quickly over the last hour or so just
ahead the lower level front, located at the time of this
discussion from central MN stretching southwest into the NE
Panhandle. Through our forecast area, have nearly a continuous
line of storms from northwestern Cottonwood county to
northwestern Dixon county. Some strong to severe storms continue
along this line with the main threats still hail to the size of
ping-pong balls and wind gusts to 65 mph. Keeping an eye on the
potential for heavy rain and training thunderstorms, with
development behind some of the initial convection. This pushes
east with the front.
Still expecting storms to develop and expand through the evening
and overnight hours, although not putting much faith in the CAMs
due to how poorly they're handling current convection.
Finally, starting to see some wildfire smoke return to the
surface with northwesterly flow behind the front. Huron has
dropped to 3 miles for visibility, and can see the smoke on
satellite.
&&
.DISCUSSION...
Issued at 234 PM CDT Mon Jun 2 2025
A quick moving mid level wave/MCV moving along highway 14 is
speeding up the low level front a bit this afternoon. If storm
development holds off until 6-7 pm, this may push the stronger
development a bit farther south. Environmentally, scattered severe
storms remain likely with about 2000 J/kg instability and only weak
shear. Suspect that the initial updrafts will have the potential for
golf ball to ping pong ball hail, but overall wind gusts around 65
mph and locally heavy rain should be the main threats. The best
chance for these strong to severe storms will be south of I-90 then
into parts of southwest MN. Low level boundary orientation relative
to the mid and upper level flow indicate some training of cells is
possible and given PWAT values around 1.5" and a warm cloud depth of
about 12 kft, 2-4" per hour rainfall rates will be likely, just
localized.
After sunset a wave to the south will work east and bring additional
rain and isolated thunderstorms to the area. For the most part
severe weather after about 3z should remain very isolated, with some
localized heavy rain the biggest threat, especially in northeast NE
and northwest IA.
Rain will gradually come to an end from west to east on Tuesday
morning, leading to a cooler and marginally breezy day. Highs should
be in the upper 60s to lower 70s most locations.
Near to slightly below normal temperatures will continue Wednesday
and Thursday as westerly flow aloft allows for additional weak waves
and periodic chances for showers and isolated thunderstorms. Right
now any thunderstorm activity does not look to be severe.
Saturday through Monday low pressure develops along the Canadian
border and will swing a couple of weak waves southward through the
area. This will bring spotty chances for showers and thunderstorms
with fairly low chances for severe weather. With west to northwest
flow aloft, mild temperatures near to above normal are expected,
generally highs in the 70s to lower 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Jun 2 2025
Thunderstorms are expected to develop over southeast SD late
this afternoon and expand in coverage through the night. The
initial development from about 22z through 2z will see the
highest potential for large hail, heavy rain and strong straight
line winds. While an isolated strong to severe storm will be
possible after sunset, it should transform to a more widespread
rain with embedded thunder. It is also during this time where
the best chance for MVFR ceilings will be, late tonight into
Tuesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
UPDATE...SG
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jun 2, 2:59 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 PM CDT Mon Jun 2 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
359 PM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered strong to severe storms are expected to form along a
cold front stretching from south eastern South Dakota into
southwestern Minnesota this afternoon. These storms will move slowly
southeast through the evening and overnight hours. Thunderstorms
will be capable of ping-pong ball size hail and 65 mph winds. Periods
of moderate to heavy rain are possible through the night.
A brief return of Canadian wildfire smoke is expected behind the
cold front tonight. Minor deterioration in visibility and air
quality are possible during the late evening to overnight hours
mainly across portions of southeastern SD and southwestern MN.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Canadian wildfire smoke lingers into the day on Tuesday, mainly east
of I-29. Minor deterioration in visibility and air quality are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038>040-050-052>055-057>061-063>065-068-032100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
359 PM CDT Mon Jun 2 2025
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Could see a brief return of Canadian wildfire smoke behind the cold
front tonight. Minor deterioration in visibility and air quality are
possible during the late evening to overnight hours mainly across
portions of southeastern SD.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 2, 3:22 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
422 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 7 S Rock Valley 43.10N 96.31W
06/02/2025 M1.00 Inch Sioux IA Public
Report from mPING: Quarter (1.00 in.).
&&
TRMLocal storm report, Jun 2, 3:26 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
426 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 7 W Sioux Center 43.09N 96.31W
06/02/2025 E0.75 Inch Sioux IA Public
Report from mPING: Dime (0.75 in.).
&&
TRMLocal storm report, Jun 2, 3:31 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
431 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 7 WNW Sioux Center 43.10N 96.31W
06/02/2025 M1.50 Inch Sioux IA Public
Half dollar to ping pong size hail.
&&
JCLocal storm report, Jun 2, 4:12 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
512 PM CDT Mon Jun 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail Rushmore 43.63N 95.79W
06/02/2025 M0.75 Inch Nobles MN Public
&&
JCThunderstorm Wind, Clay
- When
- June 2, 4:20 PM CST to 4:23 PM CST
- Where
- Clay County, 1.01 mi W of Vermillion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -96.940
Several large trees limbs were brought down by thunderstorm winds. One large tree was blown over and was leaning on a house.
Hail, Clay
- When
- June 2, 4:21 PM CST to 4:23 PM CST
- Where
- Clay County, Vermillion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.780, -96.920
Thunderstorm Wind, Clay
- When
- June 2, 4:21 PM CST to 4:24 PM CST
- Where
- Clay County, 1.23 mi NW of Vermillion
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -96.940
A portion of a storage building was destroyed by thunderstorm wind gusts.
Hail, Clay
- When
- June 2, 4:22 PM CST to 4:24 PM CST
- Where
- Clay County, 0.86 mi NW of Vermillion
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.790, -96.930
Hail, Clay
- When
- June 2, 4:25 PM CST to 4:27 PM CST
- Where
- Clay County, 1.52 mi E of Vermillion
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -96.890
Thunderstorm Wind, Union
- When
- June 2, 4:52 PM CST to 4:57 PM CST
- Where
- Union County, 4.15 mi S of Junction City
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -96.770
A machine shed was destroyed with debris blown across Burbank road. A few large limbs were broken off trees. A few grain bins were dented by the wind.
Hail, Union
- When
- June 2, 4:54 PM CST to 4:58 PM CST
- Where
- Union County, 2.07 mi S of Junction City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.750, -96.770
Thunderstorm Wind, Union
- When
- June 2, 4:54 PM CST to 5:00 PM CST
- Where
- Union County, 3.78 mi SSW of Junction City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.730, -96.800
Thunderstorm winds caused tree and structural damage to an agricultural-themed event venue. The fence at the property was also blown over. Large grain bins were also dented inward approximately 1 mile to the southeast of this property on Burbank Road.
Thunderstorm Wind, Union
- When
- June 2, 5:00 PM CST to 5:05 PM CST
- Where
- Union County, 2.46 mi NW of Elk Pt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.700, -96.710
Large trees were blown down across Burbank Road.
Hail, Union
- When
- June 2, 5:10 PM CST to 5:12 PM CST
- Where
- Union County, 3.43 mi NW of Elk Pt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -96.710
Ping pong to golf ball size hail occurred between mile markers 19 and 22 on Interstate 29. A semi truck ran into another semi truck in the adjoining lane and forced it off the road due to poor visibility during hail, wind, and heavy rain.
Hail, Union
- When
- June 2, 5:15 PM CST to 5:20 PM CST
- Where
- Union County, 1.23 mi NW of Elk Pt
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.690, -96.690
Periodic quarter to ping pong ball size hail occurred around Elk Point for a few minutes. Hail of varying size accumulated to several inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, June 2 to 6, 20251 death · $210,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Texas, June 2 to 3, 20252 injured · $1.0 million · 1.5 in hail · 17 events
- Flash Flooding and Hail in Nevada, June 2 to 5, 2025$107,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Nebraska, June 2, 2025$60,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Wyoming, June 2, 2025$40,000 · 1.25 in hail · 8 events
- Tornado and Dust Storm in Kansas, June 2, 2025$7,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Minnesota, June 2, 20251.25 in hail · 24 events
- Damaging Winds in Texas, June 2, 2025$7,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Texas, June 2, 20251.25 in hail · 11 events
- Flash Flooding and Hail in Nebraska, June 2, 20251.5 in hail · 10 events
- Flash Flood and Hail in Iowa, June 2, 20251.75 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, June 2, 20251.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1278141, 1278134, 1278150, 1278135, 1278136, 1278158, 1278137, 1278155, 1278153, 1278138, 1278139.